Hail, Cameron
- When
- May 28, 12:53 PM CST
- Where
- Cameron County, 2.76 mi N of Sweet Lake
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.020, -93.170
Short waves traversed the region during the afternoons at the end of May. This occurred while the area was at peak afternoon heating each day which set the stage for severe thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
Short waves traversed the region during the afternoons at the end of May. This occurred while the area was at peak afternoon heating each day which set the stage for severe thunderstorms to develop.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 28, 11:48 AM CST, 1 hour 5 minutes earlier.
Area Forecast Discussion National Weather Service Lake Charles LA 1248 PM CDT Tue May 28 2024 ...New AVIATION... .SHORT TERM... (Today through Thursday night) Wx map shows a weak pressure gradient across the area, with light south winds along and south of the I-10 corridor, calm further north. Aloft, a large mid to upper level ridge continues over Mexico, South Texas, and the Southwest Gulf of Mexico, with a broad trough over the Central U.S. Temperatures this morning remain in the upper 70s to lower 80s, with dewpoints in the mid 70s to near 80 across the area. The persistent smoke from Central America that has spread northward across the Western Gulf of Mexico and our region is keeping lower visibilities in the 2 to 5 mile range this morning, and likely will continue through daybreak, with some slow improvement during the day. For today, expect hot and humid conditions to continue. Afternoon high temperatures expected to reach the lower to mid 90s, with maximum heat index values or apparent temperatures ranging from 100 to 107 degrees. This is just below our heat advisory criteria, thus will not be re-issuing at this time. The other issue will be the increased chances of showers and thunderstorms, around 20-30% over Louisiana, 30-40% over Southeast Texas as a shortwave upper level disturbance within the northwest flow aloft affects the region. Some of these thunderstorms could possibly reach severe limits, with damaging winds the primary weather threat. The Storm Prediction Center has the area from Alexandria to Lake Charles westward in a Slight Risk (Level 2 of 5) for severe thunderstorms, and points eastward in a Marginal Risk (Level 1 of 5) for severe thunderstorms. Most of the activity expected during the afternoon/early evening hours. For tonight through Thursday night, expect the mid to upper level trough over the Central and Eastern U.S. to gradually deepen, eroding the mid to upper level ridge over the Gulf of Mexico. Expect the surface high pressure ridge over the Northern Gulf of Mexico to keep moist south to southeast winds over the region. The increased low level moisture, coupled with the periodic disturbances within the northwest flow aloft, expected to bring increased chances of showers and thunderstorms each afternoon. Expect slightly lower morning lows in the upper 60s to lower 70s, and daytime highs in the 80s due to the increased afternoon cloud cover. 08/DML && .LONG TERM... (Friday through Tuesday) The long term forecast remains fairly consistent with ridging building in the west and a surface high over the Great Lakes Region. We will see a few disturbances track across the region during the second half of the week, while at the same time a surface boundary will meander across the region. This set up will lead to an interesting dynamic where the relative unstable pattern will be competing against the stabilizing effect of the ridge. Each afternoon will have the chance for showers and thunderstorms as daytime heating will be needed to overcome capping and subsidence aloft. During each afternoon PoPs will be in the 30 to 50% range. However, if the ridge is stronger than forecasted or if high clouds limit day time heating rain chances will drop. The high pressure to our east will keep a consistent south flow into the CWA. Dew points will remain stubbornly high in the mid 70s. Temperatures will be a few degrees higher than typical for this time of year with highs in the mid to upper 80s and low in the high 60s to mid 70s. The heat index will peak around 95 each day. 14/Slaughter && .AVIATION... (18Z TAFS) Issued at 1234 PM CDT Tue May 28 2024 Showers and storms are currently moving through the area with impacts to terminals expected late in the afternoon and this evening. Multiple rounds of activity are expected, with tapering likely overnight. && .MARINE... Surface high pressure ridge across the Northern Gulf of Mexico will result in a persistent, light onshore flow continuing well into the weekend. Expect isolated to scattered showers and thunderstorms today through the end of the week. 08/DML && .PRELIMINARY POINT TEMPS/POPS... AEX 91 70 85 68 / 30 10 60 30 LCH 91 73 85 73 / 50 20 50 40 LFT 94 74 88 75 / 40 30 30 30 BPT 91 73 88 75 / 50 10 60 30 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && SHORT TERM...08 LONG TERM....14 AVIATION...08
Special Weather Statement
National Weather Service Lake Charles LA
100 PM CDT Tue May 28 2024
LAZ027-028-281830-
Vernon LA-Rapides LA-
100 PM CDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN RAPIDES AND
NORTHEASTERN VERNON PARISHES THROUGH 130 PM CDT...
At 1259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Slagle, moving southeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Hineston, Slagle, Fort Johnson, Lacamp, Leander, Sieper, Hutton,
Clifton, Gardner, Otis, and Simpson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
west central Louisiana.
&&
LAT...LON 3115 9323 3136 9310 3128 9261 3090 9282
TIME...MOT...LOC 1759Z 295DEG 31KT 3120 9304
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
TinglerSpecial Weather Statement
National Weather Service Lake Charles LA
117 PM CDT Tue May 28 2024
LAZ073-074-141-241-252-281845-
West Cameron LA-Southern Calcasieu LA-Lower Vermilion LA-
Northern Calcasieu LA-East Cameron LA-
117 PM CDT Tue May 28 2024
...STRONG THUNDERSTORMS WILL IMPACT CAMERON...SOUTHWESTERN CALCASIEU
AND SOUTHWESTERN VERMILION PARISHES THROUGH 145 PM CDT...
At 117 PM CDT, trained weather spotters reported strong
thunderstorms capable of producing waterspouts or landspouts over
Calcasieu Lake and Cameron Parish along a line extending from near
Vinton to 6 miles southeast of Rockefeller Wildlife Range. Movement
was southeast at 10 mph
HAZARD...Waterspouts and wind gusts up to 40 mph.
SOURCE...Trained weather spotters.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous waters. Gusty winds could knock down tree limbs
and blow around unsecured objects.
Locations impacted include...
Orange, Cameron, Vinton, Grand Lake, Rockefeller Wildlife Range,
Sabine National Wildlife, Grand Chenier, Heberts Marina, Hackberry,
Creole, Sweet Lake, Gibbstown, Toomey, Carlyss, and Rutherford Beach.
This includes Interstate 10 in Louisiana between mile markers 5 and
14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southeastern Texas. A Severe Thunderstorm Watch also remains in
effect until 600 PM CDT for southwestern Louisiana.
&&
LAT...LON 2976 9312 2978 9323 2976 9334 2980 9333
2976 9335 2977 9342 2995 9376 2998 9377
3025 9356 2966 9251 2957 9260
TIME...MOT...LOC 1817Z 306DEG 27KT 3011 9353 2963 9265
WATERSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TinglerPreliminary Local Storm Report
National Weather Service Lake Charles LA
118 PM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM Waterspout 2 NW Grand Lake 30.05N 93.31W
05/28/2024 Calcasieu LA NWS Employee
Water Spout observed from the NWS office
over Calcasieu Lake.
&&Special Weather Statement
National Weather Service Lake Charles LA
123 PM CDT Tue May 28 2024
LAZ027-028-030>032-281900-
Evangeline LA-Allen LA-Beauregard LA-Vernon LA-Rapides LA-
123 PM CDT Tue May 28 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN RAPIDES...
NORTHWESTERN EVANGELINE...EASTERN BEAUREGARD...SOUTHEASTERN VERNON
AND ALLEN PARISHES THROUGH 200 PM CDT...
At 123 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kolin to near Tulla. Movement was
southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oakdale, Oberlin, Glenmora, Elizabeth, Turkey Creek, Reeves, Dry
Creek, Pitkin, Sugartown, Mittie, Grant, Pine Prairie, Bayou Chicot,
Harmony, Allen Parish Airport, Tulla, Leblanc, Beaver, Bond, and
Calcasieu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
central, southwestern and west central Louisiana.
&&
LAT...LON 3082 9233 3042 9311 3079 9334 3114 9262
TIME...MOT...LOC 1823Z 323DEG 21KT 3124 9229 3070 9322
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TinglerSpecial Weather Statement
National Weather Service Lake Charles LA
133 PM CDT Tue May 28 2024
LAZ141-TXZ180-201-259-261-262-516-616-281845-
Northern Calcasieu LA-Hardin TX-Northern Orange TX-
Southern Newton TX-Southern Orange TX-Northern Jasper TX-
Southern Jasper TX-Tyler TX-
133 PM CDT Tue May 28 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN TYLER...SOUTHWESTERN
NEWTON...NORTHEASTERN HARDIN...NORTHEASTERN ORANGE AND SOUTHEASTERN
JASPER COUNTIES THROUGH 145 PM CDT...
At 133 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Caney Head to Mauriceville. Movement was
east at 35 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vegetation and outdoor objects is possible.
Locations impacted include...
Orange, Vidor, Silsbee, Deweyville, Evadale, Mauriceville, Buna,
Caney Head, Weiss Bluff, Gist, Hartburg, Forest Heights, Wrights
Settlement, and Devils Pocket.
This includes Interstate 10 in Texas between mile markers 875 and
867.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southeastern Texas. A Severe Thunderstorm Watch also remains in
effect until 600 PM CDT for southwestern Louisiana.
&&
LAT...LON 3067 9411 3053 9388 3052 9388 3052 9387
3043 9372 3043 9373 3042 9372 3040 9374
3040 9369 3006 9381 3036 9428
TIME...MOT...LOC 1833Z 278DEG 32KT 3049 9421 3021 9390
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
TinglerSpecial Weather Statement
National Weather Service Lake Charles LA
147 PM CDT Tue May 28 2024
LAZ074-141-241-281915-
Southern Calcasieu LA-Northern Calcasieu LA-East Cameron LA-
147 PM CDT Tue May 28 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CAMERON AND
SOUTHWESTERN CALCASIEU PARISHES THROUGH 215 PM CDT...
At 147 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Vinton to near Gibbstown. These storms
were nearly stationary.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Sulphur, Vinton, Grand Lake, Lacassine National Wildlife Refuge, Lake
Charles Regional Airport, Carlyss, Hacketts Corner, Heberts Marina,
Sweet Lake, Gibbstown, and Edgerly.
This includes Interstate 10 in Louisiana between mile markers 7 and
20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southwestern Louisiana.
&&
LAT...LON 2998 9327 3002 9327 3005 9329 3005 9341
3020 9367 3030 9357 3006 9300 3004 9300
3004 9294 2999 9283 2981 9298
TIME...MOT...LOC 1847Z 221DEG 1KT 3022 9355 2997 9309
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TinglerThe Lake Charles radar (KLCH), 13 km away, was scanning. The volume nearest the first event began at 18:50 UTC.
37 thunderstorm wind, 2 flash flood, 2 tornado, 1 hail. Local standard time, as filed.
A 50 knot wind gust was recorded at Acadiana Regional Airport.
Flooding was reported in Sulphur and Moss Bluff from heavy rain. The Maple Fork was out of its banks near Coach Williams Drive and a few streets in Moss Bluff were impassable.
A tree fell onto a house southwest of Eunice in the Williams area.
A portions of tin roof a trailer home was ripped off by a thunderstorm.
A few trees were snapped along Interstate 10 from Duson to Rayne.
Meteorologist at the National Weather Service Office in Lake Charles witnessed a brief landspout in the Cameron Prairie National Wildlife Refuge.
The sheriff's office reported a tree down at Highway 394 and Pumpkin Loop.
The Beauregard Parish Sheriff's Office reported street flooding around Fields.
Trees were downed in the Evans and Burr Ferry areas along Highways 111 and 8.
Numerous trees downed along Highway 111 between Toledo Bend Dam and Anacoco.
A NWS storm survey found a large swath of tree damage comprised of large tree limbs broken and uprooted trees all facing east. Wind speeds were estimated to be around 70 mph.
A tree was snapped off approximately 4 feet above the ground and fell onto a home.
Beauregard Electric reported numerous power poles and lines down in Anacoco.
A tree was downed onto Highway 10 and Lookout Road. Trees were also reported down in New Llano.
The Beauregard Parish Sheriff's Office reported trees down in and around DeRidder.
Two trees were down onto a home.
A 54 knot wind gust was recorded at KPOE.
Trees and powerlines down on Highways 112 and 399.
A tree was blown down across Hicks School Road between Highways 121 and 28.
Several trees down in Flatwoods and along Highway 8.
Power lines were downed near Dry Creek.
The tornado began just west of Highway 462 and north of Jim Thompson Road near Westport. The tornado produced scattered tree damage before crossing Freedom Road. It travelled across a forested area before crossing Doshie Road where more trees were snapped and uprooted. From there the tornado travelled northwest crossing Mitch Johnson road and Highway 112. The tornado snapped and uprooted several trees along Hwy 112. One of these trees fell on the roof of a single family home. The tornado then continued into a forested area east of Highway 112 where it dissipated.
Large tree limbs were downed onto a home in Elizabeth. Numerous power lines were also down around the community with power poles broken.
Three pecan trees were blown down south of Plainview High School near Union Hill.
Numerous trees down in the Glenmora area. Some trees damaged houses and sheds.
A tree was blown into power lines in Kinder.
Trees down along Hot Wells Road near Mill Race Road.
Power lines were down in Oberlin with poles snapped along highway 26 east of town.
Trees were downed across East River Road.
Numerous trees and power lines down in Forest Hill including along Elwood Road.
Numerous trees down along I49 near Woodworth.
A metal power pole was snapped half way up.
A tree was down across Maureen Street.
A pine tree and power pole was down in the intersection of Highway 1 and Highway 457.
Numerous trees were downed in the Poland area.
Trees were downed on Elmus Paul Road near Deville.
Trees and power lines down in the Opelousas area.
Power outages reported near Ville Platte along with large outdoor play equipment destroyed.
Power and phone lines blown down near the Sacred Heart Catholic School in Moreauville.
Numerous power outages reported across Avoyelles Parish.
A tree was downed onto power lines in Franklin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2024Every state in 2024This day in weather historyThe tornado archive for Louisiana, 2024Warnings in Louisiana, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187556, 1187567, 1187553, 1187571, 1187572, 1187574, 1187558, 1187573, 1187555, 1187582, 1187587, 1187565, 1187589, 1187590, 1187592, 1187595, 1187596, 1187569, 1187600, 1187601, 1187603, 1187605, 1187562, 1187606, 1187608, 1187609, 1187610, 1187611, 1187612, 1187613, 1187614, 1187616, 1187617, 1187618, 1187619, 1187621, 1187622, 1187625, 1187632, 1187633, and more.